Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. 2017 Nov 23;18:1238-1241.
doi: 10.12659/ajcr.905974.

Ticagrelor Leads to Statin-Induced Rhabdomyolysis: A Case Report

Affiliations
Free PMC article
Case Reports

Ticagrelor Leads to Statin-Induced Rhabdomyolysis: A Case Report

Simone M Mrotzek et al. Am J Case Rep. .
Free PMC article

Abstract

BACKGROUND Following acute coronary intervention in cardiology patients, the combined medical therapy with the platelet inhibitory drug ticagrelor and a statin medication (e.g., simvastatin) is recommended according to international guidelines. Yet combined therapeutic regimens have the potential of pharmacological interaction with both ticagrelor and simvastatin being metabolized by CYP3A4. Rhabdomyolysis is a known side-effect of statin therapy and combined therapy increases the susceptibility to this complication. CASE REPORT A 72-year-old patient presented to our Emergency Department with typical signs of rhabdomyolysis consisting of muscular cramps and pain in both legs and a significant elevation of creatinine kinase (CK). Five months prior to this presentation, he had been hospitalized due to acute coronary syndrome followed by a coronary intervention of a high-grade left anterior descending artery stenosis. His long-term medication included simvastatin 20 mg daily, which he had taken for several years, and ticagrelor, which had been added to his medication following coronary intervention. The patient showed fast recovery of symptoms and rapid normalization of CK levels upon treatment change from ticagrelor to clopidogrel with a paused statin administration. CONCLUSIONS The combined use of ticagrelor with low dose simvastatin poses a risk for rhabdomyolysis even in patients with normal kidney function. Patients treated with ticagrelor might require changes in statin therapy and dose adjustments in order to avoid pharmacological interactions and higher risk for adverse effects.

Conflict of interest statement

Conflict of interest: None declared

Conflicts of interest

None.

Figures

Figure 1.
Figure 1.
Changes of creatinine kinase (CK) levels in U/L at different time points. Treatment: day 1: paused administration of simvastatin, substitution of liquids; day 2: conduction and change of antiplatelet therapy from ticagrelor to clopidogrel; day 10: follow up, patient presented without remaining symptoms.

Similar articles

See all similar articles

Cited by 4 articles

References

    1. Amsterdam EA, Wenger NK, Brindis RG, et al. 2014 AHA/ACC Guideline for the Management of Patients with Non-ST-Elevation Acute Coronary Syndromes: A report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines. J Am Coll Cardiol. 2014;64(24):e139–228. - PubMed
    1. O’Gara PT, Kushner FG, Ascheim DD, et al. 2013 ACCF/AHA guideline for the management of ST-elevation myocardial infarction: A report of the American College of Cardiology Foundation/American Heart Association Task Force on Practice Guidelines. Circulation. 2013;127(4):e362–425. - PubMed
    1. Roffi M, Patrono C, Collet JP, et al. 2015 ESC Guidelines for the Management of Acute Coronary Syndromes in Patients Presenting Without Persistent ST-segment Elevation. Rev Esp Cardiol (Engl Ed) 2015;68(12):1125. - PubMed
    1. Taylor J. 2012 ESC Guidelines on acute myocardial infarction (STEMI) Eur Heart J. 2012;33(20):2501–2. - PubMed
    1. Wallentin L, Becker RC, Budaj A, et al. Ticagrelor versus clopidogrel in patients with acute coronary syndromes. N Engl J Med. 2009;361(11):1045–57. - PubMed

Publication types

Feedback